Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS Norman, OK

March 24, 2002Oklahoma County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 24, 2002, 8:04 PM CST for Oklahoma County, Oklahoma. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2002, 8:04 PM CST (02:04 UTC)
Expired
Mar 24, 2002, 8:45 PM CST
In force
41 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Oklahoma County, OK

The radar

The Norman radar (KTLX), 29 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 8:31 PM CSTHail 0.88Oklahoma City, OK
Mar 24, 8:40 PM CSTHail 0.75Choctaw, OKHail was reported near the intersection of Reno and Choctaw Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
839 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 250204
SVROKC
OKC109-250245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
803 PM CST SUN MAR 24 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKLAHOMA COUNTY IN CENTRAL OKLAHOMA

* UNTIL 845 PM CST

* AT 803 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11
  MILES SOUTH OF BETHANY...MOVING NORTHEAST AT 40 MPH.  OTHER 
  STRONG STORMS WERE SCATTERED ACROSS THE OKLAHOMA CITY METRO AREA.

* LOCATIONS IN THE WARNING INCLUDE ARCADIA...BETHANY...CHOCTAW...DEL
  CITY...EDMOND...HARRAH...JONES...LUTHER...MIDWEST CITY...NICHOLS
  HILLS...NICOMA PARK...OKLAHOMA CITY...SPENCER...THE VILLAGE...
  TINKER AIR FORCE BASE AND WARR ACRES

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.

LAT...LON 3551 9767 3538 9767 3539 9715 3573 9715
          3568 9758

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:55 PM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Mar 24, 2:55 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
255 PM CST SUN MAR 24 2002

FIRST SURFACE BOUNDARY/DRY LINE HAS PRETTY MUCH STALLED AND EXTENDED
FROM THE EASTERN TEXAS PANHANDLE INTO SOUTHWEST OKLAHOMA...THEN UP
INTO NORTH CENTRAL OKLAHOMA. MAIN BAROCLINIC BOUNDARY CONTINUING TO
OOZE SOUTHWARD ACROSS NORTHWEST OKLAHOMA. MAIN FRONT IS EXPECTED TO
OVERTAKE THE FIRST ONE THIS EVENING. DEVELOPMENT OF LOW CLOUDS
BEHIND FRONT ARE ALSO EXPECTED TO MAKE A RUN SOUTHWARD ALSO AS COLD
AIR ADVECTION INCREASES.

PROBABILITIES OF PRECIPITATION APPEAR LOWER THAN PREVIOUSLY THOUGHT.
MOST OF MARGINAL MOISTURE VALUES CREEPING EASTWARD WITH VEERING LOW
LEVEL FLOW. ALTHOUGH POPS WILL NOT BE ZERO TONIGHT THROUGH MONDAY
ACROSS OUR FORECAST AREA...WE BELIEVE THAT MOST AMOUNTS WILL BE VERY
LIGHT. HOWEVER...WILL LEAVE THUNDER MENTIONED IN CENTRAL AND EASTERN
ZONES AS LAPSE RATES ARE VERY HIGH AND APPROACHING MID LEVEL SPEED
MAX THIS EVENING COULD GET SOME ELEVATED ACTIVITY GOING. SNOW
WORDING WILL BE RETAINED ACROSS THE NORTH...ALTHOUGH FORECAST
SOUNDINGS INDICATE THAT POTENTIAL FOR SNOW WILL BE AFTER MIDNIGHT
AND AMOUNTS VERY LIGHT. WILL KEEP CHANCES OF RAIN IN FORECAST FOR
MONDAY...ALTHOUGH MAIN PRECIPITATION TYPE WILL PROBABLY BE
DRIZZLE/FOG...EXCEPT FOR FLURRIES ACROSS NORTHERN OKLAHOMA. MOST IF
NOT ALL OF LIFT WILL BE GONE MONDAY NIGHT. WARMING TREND WILL
COMMENCE ON TUESDAY THROUGH END OF WEEK.

FOR THE EXTENDED PERIODS...LARGE DISCREPANCIES EXIST BETWEEN THE
MEDIUM RANGE MODEL SUITES. MRF IS SHOWING BETTER RUN-TO-RUN
TRENDS...AND STILL INDICATES THE DEVELOPMENT/PROGRESSION OF FIRST
SIGNIFICANT CUT-OFF OF THE YOUNG SPRING SEASON. WILL MODIFY GOING
FORECAST TO DELAY ONSET OF POPS UNTIL FRIDAY NIGHT. IF MRF COMES
CLOSE TO VERIFYING...NEXT WEEKEND WILL BE RELATIVELY MILD AND WET
ACROSS THE FORECAST AREA. WILL NOT GO OVERBOARD AND JUST MENTION
CHANCE POPS THROUGH SUNDAY NIGHT. DEPENDING ON HOW MODELS HANDLE
POTENTIAL CUT-OFF...RAIN SCENARIO COULD BE PUSHED BACK EVEN FURTHER
IN LATER FORECASTS.

FCSTID = 11

PRELIMINARY CCF NUMBERS...
OKC   38  41  29  52 /  40  40  10   0
HBR   36  41  29  53 /  30  30   0   0
SPS   41  48  31  54 /  30  30   0   0
GAG   28  36  22  52 /  40  40  10   0
PNC   35  39  26  50 /  40  40  20   0
DUA   45  49  32  51 /  40  30  20   0

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:49 PM CSTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole26 min
Mar 24, 8:13 PM CSTSevere Thunderstorm WarningOUNSeminole17 min
Mar 24, 8:18 PM CSTSevere Thunderstorm WarningOUNLincoln27 min
Mar 24, 8:36 PM CSTSevere Thunderstorm WarningOUNPottawatomie, Seminole24 min
Mar 24, 8:44 PM CSTSevere Thunderstorm WarningOUNLincoln16 min
Mar 24, 8:59 PM CSTSevere Thunderstorm WarningOUNLincoln16 min
Mar 24, 9:07 PM CSTSevere Thunderstorm WarningOUNHughes23 min
Mar 25, 12:21 AM CSTSevere Thunderstorm WarningOUNPottawatomie, Seminole39 min
Mar 25, 6:47 AM CSTSevere Thunderstorm WarningOUNJefferson28 min
Mar 25, 7:04 AM CSTSevere Thunderstorm WarningOUNLove26 min
Mar 25, 7:36 AM CSTSevere Thunderstorm WarningOUNMarshall24 min
Mar 25, 7:49 AM CSTSevere Thunderstorm WarningOUNJohnston31 min
Mar 25, 8:09 AM CSTSevere Thunderstorm WarningOUNCarter, Love51 min
Mar 25, 8:28 AM CSTSevere Thunderstorm WarningOUNPontotoc32 min
Mar 25, 9:01 AM CSTSevere Thunderstorm WarningOUNCarter, Johnston44 min
Mar 25, 9:43 AM CSTSevere Thunderstorm WarningOUNCoal, Johnston47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.